Colorado, 2001

Hail in Colorado, July 9, 2001

July 9, 2001 · NWS PUB · 2 events in 2 counties and zones

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 2:00 AM MST, 9 hours earlier.

Area forecast discussion, Jul 9, 2:00 AM MST, 9 hours before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
300 AM MDT MON JUL 9 2001

...PRIMARY CONCERNS WILL BE LOCATION & AMOUNT OF TSRA...

CURRENTLY...SFC BOUNDARY EXIST GENERALLY ACROSS THE RATON MESA.
BOUNDARY ALOFT...ROUGHLY 700 MB...EXIST ACROSS THE PALMER DIVIDE.
KFTG VAD SHOWS ENE FLOW UP TO 11 KFT MSL. TSRA SLOWLY WEAKENING IN
PUBS CWA AS THEY MOVE NORTH INTO NE CO. DWPTS IN THE AREA GENERALLY
IN THE 50S. NO KDEN SOUNDING...BUT LAPS SOUNDINGS INDICATE IT IS
FAIRLY MOIST THROUGH THE COLUMN.

WAT VAP IMGY SHOWS ANTICYCLONIC GYRE CONTINUING OVER CENTRAL CONUS.
LATEST IMG SHOWS RATHER BENIGN FLOW HEADING TOWARDS CO FROM THE SE.
MAIN MOISTURE SURGE AT MID/UPPER LEVELS APPEARS TO BE PUSHED OFF
INTO THE GREAT BASIN.

SHORT TERM...ANTICIPATE PRECIP TO CONTINUE MOVING N AND OUT OF CWA.
PRECIP SHOULD CLEAR AREA BEFORE 4 AM ZFP. WILL MONITOR FOR CLOUDS
THIS AM AND WORD ZONES APPROPRIATELY AS NEEDED...ALTHOUGH BELIEVE
IT WILL BECOME PC ALL AREAS BY LATER THIS MORNING.

DISCUSSION...MAIN FORCING FOR LATER THIS AFTERNOON AND EVENING WILL
BE OVER THE PIKES PEAK REGION AGAIN. 700 MB FRONT WILL CONTINUE OVER
THIS AREA...AND WILL BE THE BOUNDARY SEPERATING THE DRIER AIR TO
THE S WITH THE MORE MOIST EASTERLY FLOW UP IN NE CO. A SECONDARY
AREA OF PRECIP WILL BE OVER THE REMAINDER OF THE MTNS. PRECIP HERE
WILL BE FROM THE REMNANT MOISTURE IN THE MTNS...WITH SOME TAP
INTOTHE MONSOON FLOW TO FARTHER TO THE WEST. IF ANY HVY RAIN
OCCURS...IT WILL BE RATHER ISOLATED ACROSS THIS REGION...WITH NO
WIDEPSREAD ACTIVITY ANTICIPATED. WILL SEE 1 OR 2 MARGINALLY SVR
STORMS AGAIN TODAY...MAINLY PIKES PEAK AREA...AND SAN LUIS VALLEY
AREA AND SURROUNDING MTN AREAS.

ONCE AGAIN...LITTLE IF ANY PRECIP EXPECTED ON THE FAR E PLAINS
TODAY.

LATER TONIGHT...ANOTHER MCS IS FCST TO DEVELOP OVER NE CO. EXPECT
THIS FEATURE WILL SEND DOWN ANOTHER OUTFLOW TO THE AREA...BUT LITTLE
IN THE WAY OF PRECIP DURING THE LATE NIGHT HOURS.

FOR TUESDAY...FAIRLY STRONG SHORT WAVE BUCKS INTO RIGDE FROM THE
NORTH. THIS WILL CAUSE FLOW OVER OUR AREA TO BE FROM A MORE W
COMPONENT...TENDING TO DRY OUT THE PLAINS. MOISTURE IN THE MTNS WAS
ALSO FCST TO DRY OUT A BIT...BUT AM A LITTLE HESITANT TO BELIEVE
THIS.

TUESDAY NIGHT...ANOTHER MCS IS FCST TO DEVELOP OVER NE CO...
HOWEVER...ONCE AGAIN...LITTLE IN THE WAY OF PRECIP IS ANTICIPATED
DURING THE LATE NIGHT HOURS.

INTO LATER THIS WEEK...NOT MUCH CHANGE IN THE PATTERN. HIGH AT 500
MB IS FCST TO GRADUALLY SLIP A BIT FARTHER WEST. THIS WILL KEEP SOME
MOISTURE IN THE MTNS...WITH SCTD POPS IN THE PIKES PEAK REGION...
AND THE FAR E PLAINS bRATHER DRY. AVN LAPSE RATES OVER MTNS ARE FCST
TO NOT BE ALL THAT IMPRESSIVE...WHICH WILL ASSIST IN DECREASING THE
FIRE WX THREAT.

PUB...NONE.

HODANISH

In the hours before

Special weather statement, Jul 9, 6:01 AM MST, 4 hours 59 minutes before
COZ058>081-091500-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
701 AM MDT MON JUL 9 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND
EVENING FOR ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS ACROSS THE
PIKES PEAK REGION...

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS THE REGION
TODAY. THE BEST CHANCE OF STORMS WILL BE OVER THE PIKES PEAK
REGION...AND OVER THE MOUNTAINS. WITH CONSIDERABLE MOISTURE STILL
IN PLACE...A FEW MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP. THE
PRIMARY THREAT OF SEVERE WEATHER WILL BE HAIL NEAR 1 INCH IN DIAMETER
AND WIND GUSTS TO 65 MPH. THE BEST AREA FOR SEVERE THUNDERSTORMS WILL
BE ACROSS THE PIKES PEAK REGION.

SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION LATER THIS
AFTERNOON AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAIN.

ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL
LIKELY REMAINED CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY IS
ANTICIPATED.

OVER THE REMAINDER OF THE MOUNTAINS OF SOUTHERN COLORADO...SCATTERED
THUNDERSTORMS ARE EXPECTED THE GREATEST THREAT FROM THESE STORMS WILL
BE CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINS.

HODANISH
Special weather statement, Jul 9, 10:37 AM MST, 23 minutes before
COZ058>081-091930-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT MON JUL 9 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING FOR A FEW MARGINALLY SEVERE THUNDERSTORMS ACROSS
THE PIKES PEAK REGION AND IN THE MOUNTAINS...

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS A GOOD PART
OF THE REGION THIS AFTERNOON AND EVENING. THE BEST CHANCE OF
THUNDERSTORMS WILL BE OVER THE PIKES PEAK REGION...AND OVER THE
MOUNTAINS AND ADJACENT HIGH VALLEYS.  WITH ABUNDANT MOISTURE STILL IN
PLACE...A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.  THE
PRIMARY THREATS WILL BE HAIL AROUND ONE INCH IN DIAMETER AND WIND
GUSTS TO 65 MPH. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ACROSS THE PIKES PEAK REGION.

SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN AS WELL.

ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL
LIKELY BE CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY IS
EXPECTED.

OVER THE REST OF THE MOUNTAINS OF SOUTHERN COLORADO...SCATTERED
"THUNDERSTORMS WILL OCCUR.  THE THREATS FROM THESE STORMS WILL BE
CLOUD TO GROUND LIGHTNING...HAIL UNDER 1/2 INCH IN DIAMETER...AND
LOCALLY HEAVY RAINS.

The radar

The Pueblo radar (KPUX), 109 km away, was scanning. The volume nearest the first event began at 17:58 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Custer

When
July 9, 11:00 AM MST to 11:30 AM MST
Where
Custer County, 15 mi SE of Westcliffe
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.983, -105.267

Hail, El Paso

When
July 9, 4:00 PM MST to 4:05 PM MST
Where
El Paso County, 7 mi NE of Colorado Spgs
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.900, -104.717

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259564, 5259565.